Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 27, NWS North Platte, NE

May 6, 2008Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 6, 2008, 3:22 PM MDT for Perkins County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2008, 3:22 PM MDT (21:22 UTC)
Expired
May 6, 2008, 4:00 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Perkins County, NE

The radar

The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 3:35 PM MDTHAIL 11 Se Madrid, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 062121
SVRLBF
NEC135-062200-
/O.NEW.KLBF.SV.W.0027.080506T2122Z-080506T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM MDT TUE MAY 6 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 400 PM MDT

* AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MADRID...OR NEAR GRANT...AND MOVING EAST AT
  36 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELSIE BY 340 PM MDT...
  GRAINTON BY 345 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4098 10126 4071 10127 4071 10168 4089 10170
TIME...MOT...LOC 2122Z 252DEG 31KT 4082 10159

$$

13
1 follow-up statement
000 
WWUS53 KLBF 062139
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
440 PM CDT TUE MAY 6 2008

NEC135-062200-
/O.CON.KLBF.SV.W.0027.000000T0000Z-080506T2200Z/
PERKINS NE-
340 PM MDT TUE MAY 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR EASTERN PERKINS COUNTY...

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR MADRID...OR 13 MILES EAST OF
GRANT...MOVING EAST AT 26 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELSIE BY 345 PM MDT...
  GRAINTON BY 355 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4098 10126 4071 10127 4071 10168 4089 10170
TIME...MOT...LOC 2140Z 250DEG 23KT 4086 10144

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:18 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 6, 1:18 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
218 PM CDT TUE MAY 6 2008

.SYNOPSIS...
CONVECTIVE MODE HAS INITIATED NEAR SURFACE TROUGH/ADVANCING COLD
FRONT. SFC LOW DEEPENING IN ERN CO WILL CAUSE SFC WINDS TO BACK TO
THE SOUTH AND SOUTHEAST.

&&

.DISCUSSION...
NAM AND GFS LEAD TO DIFFERENT SCENARIOS THIS AFTERNOON AND EVENING
WITH FORECAST TRENDED TOWARD THE GFS SOLUTION THAT IS SLOWER WITH
DEVELOPMENT OF A CONVECTIVE CLUSTER IN CENTRAL SANDHILL NEAR THOMAS
COUNTY WHICH SHOULD LEAD TO MCS TO MOVE EAST SOUTHEAST THROUGH
CUSTER COUNTY LATE AFTN AND EVENING. ISOLATED VERY LARGE HAIL
POSSIBLE DUE TO FAVORABLE WIND SHEAR AND STEEP LAPSE RATES. DAMAGING
WIND THREAT SHOULD BE MORE LIMITED DUE TO HIGHER PRECIPITABLE WATER
VALUES AND MOIST BOUNDARY LAYER. MOST IF NOT ALL OF THE CONVECTION
SHOULD EXIT THE SOUTHEASTERN AREAS BY 06Z.

WEDNESDAY...COOL...DRIER AND STABLE CONDITIONS TO PREVAIL WITH
EASTERLY FLOW.

THURSDAY AND THURSDAY NIGHT...A REPEAT SCENARIO POSSIBLE WITH AN
APPROACHING COLD FRONT AND MID LEVEL DISTURBANCE DURING AFTN AND
EVENING. COOLER HIGHS IN THE MID AND UPPER 60S SHOULD LIMIT
INSTABILITY AND SEVER POTENTIAL HOWEVER.

FRIDAY THROUGH SATURDAY NIGHT...SHOWERS AND A FEW THUNDERSTORMS
POSSIBLE WITH HIGHS MAINLY IN THE MID 60S. FAST MOVING UPPER ZONAL
FLOW WILL MAKE TIMING DISTURBANCES DIFFICULT.

SUNDAY THROUGH TUESDAY...UPPER FLOW TO TURN NORTHWEST WITH A CHANCE
FOR SHOWERS OR THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY.
&&

.AVIATION DISCUSSION...
SCATTERED CONVECTION ACROSS WESTERN AND NORTH CENTRAL NEBRASKA WILL
BE THE MAIN HAZARD TO LIGHT AIRCRAFT THIS EVENING AS THESE STORM
WILL POSSIBLY CONTAIN LARGE HAIL AND GUSTY ERRATIC WINDS. POSSIBLE
MVFR CONDITIONS MAY OCCUR NEAR THESE STORMS AS WELL WITH
RESTRICTIONS TO VSBY DUE TO HEAVY RAIN/HAIL. ISOLATED CIGS MAY ALSO
DROP TO MVFR CONDITONS NEAR THESE STORMS. AFTER 06Z THE STRONGEST
STORMS SHOULD BE MOVING EASTWARD LEAVING MAINLY VFR CONDITIONS IN
PLACE...THOUGH IF ENOUGH RAINFALL OCCURS SOME LIGHT MIST BY SUNRISE
MAY BRING TEMORARY MFVR CONDITIONS TO THE LARGER RIVER VALLEYS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROBERG/13
Hazardous weather outlook, May 6, 11:17 AM MDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1217 PM CDT TUE MAY 6 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-071730-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1217 PM CDT TUE MAY 6 2008 /1117 AM MDT TUE MAY 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED TO EXPAND FROM
NORTH CENTRAL NEBRASKA BACK INTO THE SANDHILLS AND SOUTHWEST
NEBRASKA THROUGH THE AFTERNOON AND EARLY EVENING HOURS. MODERATE
INSTABILITY ACROSS THE AREA WILL LEAD TO THE POTENTIAL THAT SOME
OF THESE STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER. LARGE
HAIL WILL BE THE PRIMARY THREAT...THOUGH SOME OF THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND VERY
HEAVY RAINFALL. THE AREA OF THE MOST CONCERN WILL BE EAST OF AN
OGALLALA TO THEDFORD TO VALENTINE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY THIS WEEK. THE FRONTAL
SYSTEM IS EXPECTED TO STALL AND REMAIN NEARLY STATIONARY ALONG THE
CENTRAL PLAINS INTO THE WEEKEND. THERE IS CONSIDERABLE UNCERTAINTY
REGARDING THE POSITION OF THE FRONT AND THE RESULTING PROBABILITY
OF SEVERE THUNDERSTORMS. AT THIS TIME...IT APPEARS THAT THE SEVERE
WEATHER WILL STAY SOUTH OF THE AREA WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

In the hours before

Local storm report, May 6, 2:15 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             10 NNW SUTHERLAND       41.29N 101.20W
05/06/2008  E0.75 INCH       LINCOLN            NE   PUBLIC

&&

BTAYLOR
Local storm report, May 6, 2:52 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             1 NW SUTHERLAND         41.17N 101.14W
05/06/2008  E0.75 INCH       LINCOLN            NE   TRAINED SPOTTER

&&

BTAYLOR
Local storm report, May 6, 3:00 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
400 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             5 NW HERSHEY            41.21N 101.07W
05/06/2008  M0.75 INCH       LINCOLN            NE   TRAINED SPOTTER

&&

CARMEL
Local storm report, May 6, 3:11 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             11 S AINSWORTH          42.39N 99.86W
05/06/2008  E1.00 INCH       BROWN              NE   PUBLIC

&&

CARMEL
Local storm report, May 6, 3:21 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
421 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             4 N NORTH PLATTE        41.19N 100.77W
05/06/2008  M0.75 INCH       LINCOLN            NE   BROADCAST MEDIA

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:55 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln50 min
May 6, 2:03 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry42 min
May 6, 2:13 PM MDTSevere Thunderstorm WarningLBFMcPherson47 min
May 6, 2:24 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry51 min
May 6, 2:52 PM MDTSevere Thunderstorm WarningLBFLincoln38 min
May 6, 3:13 PM MDTSevere Thunderstorm WarningLBFBrown, Rock47 min
May 6, 3:24 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan51 min
May 6, 3:29 PM MDTTornado WarningLBFBrown, Rock46 min
May 6, 3:32 PM MDTSevere Thunderstorm WarningLBFLincoln43 min
May 6, 3:58 PM MDTSevere Thunderstorm WarningLBFBrown, Rock37 min
May 6, 3:59 PM MDTSevere Thunderstorm WarningLBFLincoln, Perkins46 min
May 6, 4:06 PM MDTSevere Thunderstorm WarningLBFCuster24 min
May 6, 4:10 PM MDTSevere Thunderstorm WarningLBFHolt50 min
May 6, 4:16 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln44 min
May 6, 4:25 PM MDTSevere Thunderstorm WarningLBFLoup, Rock50 min
May 6, 4:30 PM MDTSevere Thunderstorm WarningLBFCuster30 min
May 6, 4:31 PM MDTTornado WarningLBFFrontier, Hayes, Lincoln29 min
May 6, 4:45 PM MDTSevere Thunderstorm WarningLBFLincoln15 min
May 6, 4:54 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler56 min
May 6, 5:00 PM MDTTornado WarningLBFFrontier, Hayes, Lincoln45 min
May 6, 5:19 PM MDTSevere Thunderstorm WarningLBFChase, Hayes26 min
May 6, 5:41 PM MDTTornado WarningLBFFrontier49 min
May 6, 5:45 PM MDTSevere Thunderstorm WarningLBFHayes30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.